Shorter episodes thanks to Flecainide?

Good morning Everyone

Since taking 100mg of Flecainide twice a day over the last six weeks, I have had two episodes of AFib but they have been MUCH shorter in duration (3-4 hours vs 24+). I find this so much more manageable and far less scary. In fact, I think I will go ahead with our planned holiday in Puglia next month if this is going to be the new norm. I know many of you will say go on holiday/ don't let the disease dominate your life/no need to go to A&E anyway etc but I am still nervous. So, for those of you who state that Flecainide has been a good friend to you over the years, please let me know if it reduced the duration of your episodes in a similar way.

Many thanks

16 Replies

  • That's good news indeed - and builds up the confidence no end. I have been taking 2 x 100mg Flecainide for over 2 years and have gone from AF 5 or 6 times a month plus SVT and ectopic bursts daily to NSR which has been maintained - apart from SVT when I tried to reduce my dose. Bliss.

    I hope Flec continues to make the difference to your life that it has made to mine.

    Enjoy your holiday.

  • I also find that I can reduce and control my AF with flecainide. Since my ablation I have used it as a pip - 100 stops the AF within an hour or so.

    It is useful to keep a diary of episodes, noting duration and severity. That way you have a record to show your EP and you will be able to track any deterioration.

    Enjoy your holiday and remember to keep your flecainide in your hand luggage.

  • Flecainide has been a wonder drug for me and certainly holds off my major AF attacks, just wish I'd tried it sooner.

    Have a lovely holiday.


  • I haven't responded before because I quite hoped someone else might say that taking flecainide on a daily basis for them controlled AF. No episodes.

    100mgs x 2 a day is a moderate dose. For me it was like waving a magic wand, but my situation was not straightforward because I started taking flecainide on the day of my first ablation. When the dose was halved after three months and I started taking 50mgs x2, within four days AF returned, so back to the original dose. Perfection for almost a year and a good year with only a few short episodes after that.

    I would discuss your situation with whoever prescribed, because if 200mgs of flecainide a day doesn't control AF, then a bigger dose might do so. I moved on to taking 150mgs x 2 a day for a while but it is a hefty dose and I think, with hindsight, that it might have been better to have used flecainide as a pill in the pocket when needed rather than take a large dose daily. In your situation, I think I'd seek advice.

    I saw my GP two years after my ablation and reported that I had been getting AF and he encouraged me to go on holiday abroad, which I did. No problem. However the next time I was away from home, travelling on my own and 200 miles away I had a 16 hour AF session. I had no instructions about taking extra flecainide. Normal rhythm returned a couple of hours after my usual evening 100mgs. When I raised this with my GP later, I was referred to a cardiologist and the whole treatment of AF was upped a gear or two and ultimately improved my situation hugely. I regret not moving forwards sooner.

  • EricW

    Until 4 years ago I was on a 2 x 100 dose of flecainide every day for 10 years and it controlled my PAF symptoms very well until the final year. Then it seemed to lose its effect. After trying various beta blockers to no avail I was eventually persuaded to go on the dreaded amioderone. This has worked very well but first it affected my thyroid (hypo) and recently an x ray has shown some minor lung damage. With my GP's consent I stopped taking it two months ago and so far feel fine although I know it sticks around for several months. I'm due to see my cardiac consultant next week and will ask to be put on flecainide again as a pip, I have no idea what he will say.

  • Thanks EricW. Good luck with your consultation next week.

  • That dose controlled my PAF from the start after 9 episodes in a month. I would take Mg and Coq10 as well, which was recommended by my Alternative Practitioner and made me feel a lot better but not before you have professional advice of course.

  • Flec has worked for me. In two years I've inly had one episode of AF, when I missed a dose. And I've travelled for months at a time. Go, enjoy Puglia!

  • Hi Londinant

    Good news that your new medication has improved how you are feeling.

    I was prescribed flecainide yesterday to use as a p i p, my af episodes occur monthly and were lasting for sometimes 14 hours.

    I'm a bit anxious about taking this addition to my medication, bisperol, apixaban and amlodipine.

    Any positive/negative information would be greatly appreciated. 😊

  • Hi Lizie-Loo

    I can understand your anxiety - I was given it first as a pip and was really nervous of trying it. Tried it twice when I went into AF and it didn't seem to do anything, so I was even more reluctant when my EP told me to take it twice a day, but it does seem to be working. I know everyone responds in different ways, but I haven't experienced any side effects. I really hope it works for you - 14 hour episodes are miserable and leave one feeling so wiped out.

  • Sorry to be discouraging, Londonant, but the flecainide you are taking is only working for you relatively well as you are having 3-4 hour sessions and as a PIP it didn't seem to do anything. Was the dose enough? I feel you could have better results if you get the dosage right because flecainide can work wonderfully well.

  • Thank you Londonant for your reply. Yes 14 hours of Af leaves me feeling as though I ve had a bad case of flu! Feel drained, cold and dizzy.

    Think my family, 3 grown up children, 6 grandchildren and weary husband all do their best to understand how I'm feeling but it kind of just wears us all down.

    Putting all my faith in this pip, so want to start feeling like the "old" me and be able to be rushing around with my family again! 😊

  • Thanks Rellim296. You make a good point about the dose. Last time I was in A&E they gave me an drip of Flecainide which I'm sure was a much higher dose and it worked almost instantly. I think the highest daily dose is 300 so that might be my next step, or an ablation.

  • I'd seek advice. For the last couple of years I've nearly always found 50mgs flecainide would sort AF nicely almost within an hour, but I am now finding it less effective and my EP said to take 100mgs but that doesn't always work. Having said that, I can find AF will sometimes go on its own if I haven't taken any flecainide. Such fickle stuff.

    I was advised to take a low dose as a pip (I don't take flec on a daily basis) and if there's no joy in an hour (I leave it a bit longer) to take more. This depends on how hungry I am and how concerned I am about the AF. If it's just chuntering away, it will usually go.

    Flecainide is strong stuff and I think the less I take of it the happier I am.

    I have had side effects - like numb feet. I took flecainide every day (100x2 for three and a half years and 150x2 for 9 months) and it was then gradually decreased after my second ablation and then I stopped taking it two years ago, except as a pip. I feel it worked well for me, and I'd prefer my feet always feeling funny to having too much AF and a severely enlarged left atrium.

    I'm currently feeling I need to have a word with my EP for guidance. My GP has just upped my beta blockers as a new development is tachycardia (130 beats per minute but regular) which I haven't had for years. I also get runs of normal rhythm with P waves for a few seconds in the middle of AF. I have a pocket ECG monitor and find it extremely useful. I just wish I didn't need to use it and the third ablation I had last year had tidied up a tiny bit more.

  • Rellim, I also have numbness in my feet and have been taking Flecanaide for over ten years for PAF. Neurologist just did an EMG nerve test on my legs and all seems normal. The next step is going to be an MRI to check spinal issues. Have your symptoms been evaluated by your Dr as a side effect of the drug? Have your symptoms changed relative to dosage? I'm on the max dosage of 150x2 daily. Any information you can give me would be very much appreciated, Gracey

  • No, I haven't had a proper evaluation. One of the GPs at the surgery said it was most likely flecainide. I noticed the toes after three years of 100mgs x2. They felt as if I'd been wearing a pair of shoes that were two sizes too small. I mentioned this to the cardiologist. He upped the flec to 150mgs x2 and in no time it had spread to my heels and ankles and was creeping up the shins. Although I've only taken flecainide occasionally over the past two years, the feet are still much the same. I think the shins are less noticeable.

You may also like...